Alabama, 2006

Lightning Strike in Alabama, August 9, 2006

August 9, 2006 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 9, 2:24 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT WED AUG 9 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY) STRONG UPPER RIDGE LOCATED
OVER THE SOUTHERN PLAINS AND LOWER MS VALLEY BRINGING A NOTICEABLE
GYRE OF CLOUDS COMING IN ALONG A LOCALLY NORTHEAST FLOW. BAROTROPIC
EASTERLY WAVE OVER THE FL GULF COAST ON TRACK TO THE WESTERN GMEX.
LOWER TROPOSPHERE OVER SE CONUS AND LOWER MISS VALLEY GENERALLY
PRETTY HUMID WITH LAYER 500 TO 1000 MB VALUES 60 TO 70 PERCENT AND
PW >2 NOTED ON 12Z SOUNDINGS AND MODEL OUTPUTS. THIS WILL BRING
LEFTOVER SCATTERED CONVECTION FROM THIS AFTERNOON TO REMAIN EARLY
THIS EVENING UNTIL THE UPPER LOW MOVES OUT OF THE AREA PER MODEL
OUTPUTS WHICH ARE MOVING IT OVER THE WESTERN GMEX. CLEARING WITH
PATCHY FOG AFTER MIDNIGHT...GENERALLY RADIATION VARIETY WITH MOISTURE
DRIPPING OFF VEGETATION. A MINOR TWEAK WITH TEMPERATURE GUIDANCE AT
DESTIN...MOS GOES FOR 80 AND WE TOOK IT 2 DEGREES LESS...WE ARE NOT
WITHIN HEAT ADVISORY CRITERIA ATTM.

.LONG TERM (THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

SATURDAY THROUGH TUESDAY...AFOREMENTIONED UPPER RIDGE WILL HAVE WEAKENED
SOME WITH VORTLOBES ZIPPING ACROSS THE NORTHERN HALF OF THE CONUS.
GFS HAS RIDGE OVER THE SOUTHERN PLAINS STRENGTHENING FRIDAY NIGHT
INTO SUNDAY. SHOULD CONTINUE BUILDING INTO MID WEEK. NO SIGNIFICANT
CHANGES TO OUTLOOK. /77

&&

.MARINE...A SURFACE RIDGE EXTENDING FROM THE WESTERN ATLANTIC TO
ACROSS THE NORTHERN GULF REMAINS IN PLACE THROUGH MONDAY.  A WEAK
TROF OF LOW PRESSURE SHIFTS SOUTHWARD INTO THE GULF COASTAL STATES
THIS WEEKEND AS THE LARGE HIGH OVER ONTARIO SHIFTS INTO THE
NORTHEAST STATES.  GENERALLY LIGHT SOUTHWEST WINDS CONTINUE THROUGH
FRIDAY. AS THE TROF NEARS THEN STALLS OVER THE AREA...WINDS WILL
BECOME WESTERLY ON SATURDAY AND CONTINUE THROUGH MONDAY. SEAS REMAIN
LITTLE CHANGED THROUGH THE PERIOD. /29

&&

.FIRE WEATHER...HIGHS IN UPPER 90S IN NORTHERN AREAS OUTSIDE MOS
CONSTRAINTS AND AFTERNOON DEWPOINTS IN MIDDLE 60S...RH SHOULD FALL
TO NEAR 35 PERCENT THIS AFTERNOON. SUSTAINED SURFACE WINDS WILL
LIKELY STAY BELOW THE 10 MPH CRITERIA FOR A RED FLAG WARNING...BUT
BEING IN PROXIMITY TO THIS KIND OF EXTREME HEAT CAN PRODUCE
LOCALIZED WIND GUSTS OF 10 MPH OR GREATER. KBDI OVER 700 IN MANY
LOCATIONS...THE EXTREME END OF THE DROUGHT INDEX RANGE. RED FLAG
WARNING WILL BE IN EFFECT AGAIN THURSDAY AT THE REQUEST OF THE
ALABAMA FORESTRY COMMISSION. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  93  76  92 /  30  40  30  30
PENSACOLA   77  91  77  91 /  30  40  30  40
DESTIN      78  91  79  89 /  30  40  30  40
EVERGREEN   74  93  74  88 /  40  50  40  50
WAYNESBORO  73  96  71  92 /  30  40  20  30
CAMDEN      75  96  74  89 /  30  60  50  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CRENSHAW...AND WILCOX.

     RED FLAG WARNING FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE
     FOLLOWING ZONES: BUTLER...CRENSHAW...AND WILCOX.

FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 4:45 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT WED AUG 9 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

INITIAL THUNDERSTORM DEVELOPMENT WILL BEGIN LATE THIS MORNING...WITH
COVERAGE EXPANDING DURING THE AFTERNOON HOURS. THE STRONGEST STORMS
ARE EXPECTED TO OCCUR IN THE LATE AFTERNOON AND EARLY EVENING HOURS
AS UPPER LEVEL SUPPORT APPROACHES FROM THE EAST. A FEW OF THE STORMS
COULD BECOME STRONG WITH WIND GUST OF 35 TO 45 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAIN. MOVEMENT OF THE STORMS WILL
BE SOUTHWEST AT ONLY 5 TO 10 MPH...SO LOCALIZED MINOR FLOODING OF
STREETS AND SMALL STREAMS WILL LIKELY OCCUR. THE THUNDERSTORMS WILL
WEAKEN GRADUALLY AND DISSIPATE LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD SEVERE OR HAZARDOUS WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 9, 11:25 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CDT WED AUG 9 2006

FLZ004-006-091800-
COASTAL OKALOOSA-COASTAL SANTA ROSA-
1225 PM CDT WED AUG 9 2006

...SCATTERED STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA
AND SANTA ROSA COUNTIES...

AT 1225 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM JUST NORTH OF NICEVILLE TO BETWEEN
BELFOREST AND NAVARRE.  THESE STORMS ARE MOVING WEST AT 8 MPH.

THE STRONGEST STORM WAS DETECTED 11 MILES SOUTHEAST OF HAROLD...ALSO
MOVING WEST AT 8 MPH.

THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD BRING DOWN A FEW TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS
HAS PASSED.
Local storm report, Aug 9, 1:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
249 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ELBERTA                 30.41N 87.60W
08/09/2006  E1.75 INCH       BALDWIN            AL   BROADCAST MEDIA

0145 PM     TSTM WND DMG     4 E BUTLER              32.09N 88.15W
08/09/2006                   CHOCTAW            AL   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN EAST OF BUTLER.

0220 PM     HAIL             TILLMANS CORNER         30.59N 88.17W
08/09/2006  E0.50 INCH       MOBILE             AL   TRAINED SPOTTER

0115 PM     LIGHTNING        VALPARAISO              30.51N 86.50W
08/09/2006                   OKALOOSA           FL   EMERGENCY MNGR

            *** 6 INJ *** SIX PEOPLE WERE STRUCK BY LTG AND
            TRANSPORTED TO HOSPITAL.

&&

GB
Special weather statement, Aug 9, 2:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT WED AUG 9 2006

ALZ056>060-092100-
ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...ANDALUSIA...BREWTON...EVERGREEN AND
LUVERNE...
306 PM CDT WED AUG 9 2006

...ISOLATED STRONG STORMS NOW DEVELOPING OVER PORTIONS OF CRENSHAW
AND BUTLER COUNTIES...

...SCATTERED STRONG THUNDERSTORMS ARE INCREASING IN COVERAGE OVER
INTERIOR SOUTH ALABAMA...

AT 305 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS INCREASING IN COVERAGE OVER INTERIOR
SOUTHWEST AND SOUTH CENTRAL ALABAMA.  THE STRONGEST THUNDERSTORMS
WERE NOTED OVER PORTIONS OF CRENSHAW AND BUTLER COUNTIES.  THE
STRONGEST OF THESE WAS 4 MILES WEST OF PIGEON CREEK...MOVING WEST AT
15 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...BROOKS...BROOKLYN...SHREVE...ROBERTS...AVANT...GREENVILLE...
CHAPMAN AND WALD THROUGH 400 PM CDT.

THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AROUND 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING
STRIKES.  THE STORMS WILL CONTINUE MOVING WEST AT 10 TO 15 MPH.

ADDITIONAL STRONG STORMS WILL FORM OVER INTERIOR SOUTH ALABAMA
THROUGH THE AFTERNOON HOURS.  A FEW SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 9, 2:30 PM CST
Where
Mobile County, 2 mi W of (Mob)mobile Bates Fl
Property damage
$40,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Two homes just west of the Mobile Regional airport were struck by lightning. Fires started in both of the homes. The fires were quickly extinguished and neither home suffered any major damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530334.